Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC

July 13, 2005Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 13, 2005, 1:44 PM EDT for Carteret County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 1:44 PM EDT (17:44 UTC)
Expired
Jul 13, 2005, 2:15 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 18 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1844 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 131744
SVRMHX
NCC031-131815-
/O.NEW.KMHX.SV.W.0035.050713T1744Z-050713T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
144 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 215 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ATLANTIC BEACH...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAUFORT AROUND 200 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3480 7682 3462 7683 3458 7650 3480 7648

$$

5
1 follow-up statement
000 
WWUS52 KMHX 131805
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT WED JUL 13 2005

NCC031-131815-
/O.CON.KMHX.SV.W.0035.000000T0000Z-050713T1815Z/
CARTERET NC-
205 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM EDT FOR
CARTERET COUNTY...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARKERS ISLAND...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HARKERS ISLAND THROUGH 210 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3480 7682 3462 7683 3458 7650 3480 7648

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:51 AM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 13, 9:51 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
951 AM EDT WED JUL 13 2005

.SHORT TERM UPDATE...IMPRESSIVE CONVECTIVE COMPLEX DEVELOPED LAST
NIGHT OVER NE CORNER OF STATE IN LOW LVL THETA-E RDG WITH GOOD DIFL
ALOFT. OUTFLOW FORM THIS CONVECTION HAS BEEN SPREADING SLOWLY S AND
W WITH ADDITIONAL SHRA/TSRA DEVELOPING ALONG IT. MSAS SHOWS BEST
INSTAB AND THETA-E OVER WRN PART OF CWA AND EXPECT WILL SEE GOOD
DEVELOPMENT THESE REGION LATER THIS MORNING AND AFTN...ESPLY IF
OUTFLOW CONTS TO PROGRESS INLAND. WILL UPDATE TO GO WITH HIGHER POPS
INLAND IF NEEDED. WL LIKELY LOWER HIGHS A BIT NE PARTS GIVEN THE
COOLING FROM ALL THE RAIN.
&&

AVIATION...MOST AREAS INDICATING VFR CONDITIONS...EXCEPT FOR COASTAL
AREAS AND THE OUTER BANKS N OF OCRACOKE...WHERE SHOWERS AND TSTMS
ARE PRODUCING MVFR/IFR CONDITIONS. SCT SHOWERS AND TSTMS ARE
EXPECTED TO DEVELOP OVER THE REST FA THIS AFTERNOON...WITH MVFR/IFR
CONDITIONS PSBL.
&&

MARINE...SHOWERS AND THUNDERSTORMS ARE OCCURRING OVER THE SOUNDS AND
THE COASTAL WATERS N OF OCRACOKE INLET...AND ARE PRODUCING LOCALLY
HIGHER WINDS AND SEAS. WILL BUMP SEAS UP TO 4 FT FOR COASTAL WATERS
N OF OCRACOKE. REMAINDER OF FCST IS ON TRACK FOR NOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

RF
Hazardous weather outlook, Jul 13, 4:15 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT WED JUL 13 2005

AMZ130-135-150-152-154-156-158-170-NCZ029-044>047-079>081-090>095-
098-103-104-140815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-
BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
415 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED WITH SOME LOCALLY HEAVY DOWNPOURS
THAT COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE
AFTERNOONS AND EVENINGS...WITH SOME LOCALLY HEAVY DOWNPOURS THAT
COULD LEAD TO LOCALIZED FLOODING. THE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 13, 10:41 AM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1041 AM EDT WED JUL 13 2005

NCZ029-080-131545-
BEAUFORT-MARTIN-
1041 AM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL AFFECT BEAUFORT AND MARTIN COUNTIES
UNTIL 1145 AM EDT...

AT 1041 AM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES NORTHWEST
OF BELHAVEN...OR ABOUT 10 MILES NORTHEAST OF WASHINGTON...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PINETOWN
AT 1055 AM EDT...TERRA CEIA AT 1115 AM EDT...BATH AT 1130 AM EDT...
YEATESVILLE AT 1135 AM EDT...BAYVIEW AT 1140 AM EDT...RANSOMVILLE AT
1145 AM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Local storm report, Jul 13, 1:29 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
129 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     WATER SPOUT      EMERALD ISLE            34.67N 77.03W
07/13/2005                   CARTERET           NC   LAW ENFORCEMENT

            NUMEROUS WATERSPOUTS SIGHTED

&&

PRINGLE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:27 AM EDTSpecial Marine WarningMHX63 min
Jul 13, 6:40 AM EDTSpecial Marine WarningMHX65 min
Jul 13, 12:57 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven33 min
Jul 13, 1:21 PM EDTSpecial Marine WarningMHX39 min
Jul 13, 1:21 PM EDTTornado WarningMHXCarteret24 min
Jul 13, 2:02 PM EDTSpecial Marine WarningMHX58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.